Alert archive / California / High Wind Watches in 2016
High Wind Watch 9, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at Oct 28, 2016, 2:27 PM PDT for Inyo County, California. It took effect at Oct 30, 2016, 11:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 28, 2016, 2:27 PM PDT (21:27 UTC)
- In effect from
- Oct 30, 2016, 11:00 AM PDT
- Expired
- Oct 29, 2016, 2:40 PM PDT
- In force
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1997 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
856 WWUS75 KVEF 282127 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 227 PM PDT FRI OCT 28 2016 CAZ519-291200- /O.NEW.KVEF.HW.A.0009.161030T1800Z-161031T0600Z/ EASTERN SIERRA SLOPES- INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY 227 PM PDT FRI OCT 28 2016 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR THE EASTERN SIERRA SLOPES. * TIMING...WINDS WILL INCREASE BY LATE SUNDAY MORNING AND WILL PEAK IN THE MID TO LATE AFTERNOON THROUGH EARLY EVENING BEFORE DECREASING LATER SUNDAY EVENING. * WINDS...WEST TO SOUTHWEST 40 TO 55 MPH WITH GUSTS AROUND 70 MPH POSSIBLE. * IMPACTS...HAZARDOUS DRIVING CONDITIONS, BLOWING OBJECTS AND POSSIBLE DAMAGE TO TREES, POWER LINES AND FENCES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH IS ISSUED WHEN THERE IS POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. CONTINUE TO MONITOR FORECASTS FOR THE LATEST FORECAST INFORMATION. && $$
2 follow-up statements
286 WWUS75 KVEF 290946 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 246 AM PDT SAT OCT 29 2016 CAZ519-300000- /O.CON.KVEF.HW.A.0009.161030T1800Z-161031T0600Z/ EASTERN SIERRA SLOPES- INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY 246 AM PDT SAT OCT 29 2016 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * TIMING...WINDS WILL INCREASE BY LATE SUNDAY MORNING AND WILL PEAK IN THE MID TO LATE AFTERNOON THROUGH EARLY EVENING BEFORE DECREASING LATER SUNDAY EVENING. * WINDS...WEST TO SOUTHWEST 40 TO 55 MPH WITH GUSTS TO 70 MPH. * IMPACTS...SEVERE CROSSWINDS MAY DEVELOP ON AREA ROADS...INCLUDING STATE HIGHWAY 168 WEST OF BISHOP. DAMAGE TO FENCES...TEMPORARY STRUCTURES...TREES...AND POWER LINES IS POSSIBLE. OUTDOOR RECREATION ACTIVITIES ARE NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH IS ISSUED WHEN THERE IS POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. CONTINUE TO MONITOR FORECASTS FOR THE LATEST FORECAST INFORMATION. && $$ CMS
128 WWUS75 KVEF 292140 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 240 PM PDT SAT OCT 29 2016 CAZ519-301045- /O.UPG.KVEF.HW.A.0009.161030T1800Z-161031T0600Z/ /O.NEW.KVEF.HW.W.0017.161030T1900Z-161031T0400Z/ EASTERN SIERRA SLOPES- INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY 240 PM PDT SAT OCT 29 2016 ...HIGH WIND WARNING IN EFFECT FROM NOON TO 9 PM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM PDT SUNDAY FOR THE EASTERN SIERRA SLOPES. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...WINDS WILL INCREASE BY LATE SUNDAY MORNING AND WILL PEAK IN THE MID TO LATE AFTERNOON THROUGH EARLY EVENING BEFORE DECREASING LATER SUNDAY EVENING. * WINDS...WEST TO SOUTHWEST 40 TO 55 MPH WITH GUSTS AROUND 70 MPH. * IMPACTS...SEVERE CROSSWINDS MAY DEVELOP ON AREA ROADS... INCLUDING STATE HIGHWAY 168 WEST OF BISHOP. DAMAGE TO FENCES... TEMPORARY STRUCTURES...TREES...AND POWER LINES IS POSSIBLE. OUTDOOR RECREATION ACTIVITIES ARE NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. STRONG WINDS CAN MAKE DRIVING DANGEROUS...RAPIDLY REDUCE VISIBILITY IN DUST PRONE AREAS AND LEAD TO PROPERTY DAMAGE. && $$ CAZ520-301045- /O.NEW.KVEF.HW.W.0017.161030T1900Z-161031T0400Z/ OWENS VALLEY- INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE... OLANCHA 240 PM PDT SAT OCT 29 2016 ...HIGH WIND WARNING IN EFFECT FROM NOON TO 9 PM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WARNING FOR THE OWENS VALLEY...WHICH IS IN EFFECT FROM NOON TO 9 PM PDT SUNDAY. * TIMING...WINDS WILL INCREASE THROUGH THE AFTERNOON WITH THE STRONGEST WINDS LIKELY BETWEEN 3 PM AND 7 PM. WINDS WILL DECREASE LATE SUNDAY EVENING. * WINDS...SOUTHWEST TO WEST WINDS 35 TO 45 MPH WITH GUSTS TO 60 MPH MAINLY ON THE WEST SIDE OF THE OWENS VALLEY. LIGHTER WINDS ARE LIKELY EAST. * IMPACTS...SEVERE CROSSWINDS MAY DEVELOP ON AREA ROADS... INCLUDING STATE HIGHWAY 168 WEST OF BISHOP. DAMAGE TO FENCES... TEMPORARY STRUCTURES...TREES...AND POWER LINES IS POSSIBLE. OUTDOOR RECREATION ACTIVITIES ARE NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. STRONG WINDS CAN MAKE DRIVING DANGEROUS...RAPIDLY REDUCE VISIBILITY IN DUST PRONE AREAS AND LEAD TO PROPERTY DAMAGE. && $$ AZZ001-003-036-CAZ521-522-NVZ014>022-301045- /O.NEW.KVEF.WI.Y.0038.161030T1900Z-161031T0400Z/ NORTHWEST PLATEAU-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY- LINCOLN COUNTY-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS-RED ROCK CANYON-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- INCLUDING THE CITIES OF...COLORADO CITY... PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBELL... WESTERN GRAND CANYON...KINGMAN...GOLDEN VALLEY...DOLAN SPRINGS... VALENTINE...WIKIEUP...YUCCA...BULLHEAD CITY...OATMAN... MOHAVE VALLEY...WESTGARD PASS...BRISTLECONE PINE... FURNACE CREEK...STOVEPIPE WELLS...SHOSHONE...BEATTY...GOLDFIELD... SILVER PEAK...DYER...CALIENTE...PIOCHE...PANACA...HIKO...ALAMO... RACHEL...MESQUITE...OVERTON...MOAPA...PAHRUMP...INDIAN SPRINGS... DESERT ROCK...AMARGOSA VALLEY...THE TOWN OF MT CHARLESTON... RED ROCK CANYON...LAS VEGAS...NORTH LAS VEGAS...HENDERSON... BOULDER CITY...HOOVER DAM...LAUGHLIN...PRIMM....SEARCHLIGHT... CAL-NEV-ARI 240 PM PDT SAT OCT 29 2016 /240 PM MST SAT OCT 29 2016/ ...WIND ADVISORY IN EFFECT FROM NOON PDT /NOON MST/ TO 9 PM PDT /9 PM MST/ SUNDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND ADVISORY FOR DEATH VALLEY NATIONAL PARK...SOUTHERN NEVADA AND MOST OF MOHAVE COUNTY ARIZONA...WHICH IS IN EFFECT FROM NOON PDT /NOON MST/ TO 9 PM PDT /9 PM MST/ SUNDAY. * TIMING...WINDS WILL INCREASE LATE SUNDAY MORNING WITH THE STRONGEST WINDS MAINLY FROM 2 PM UNTIL 7 PM. WINDS WILL DECREASE LATE SUNDAY EVENING. * WINDS...SOUTH TO SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS MAINLY 40 TO 45 MPH. THERE COULD BE GUSTS AROUND 55 MPH ON THE EAST SLOPES OF THE SPRING MOUNTAINS...IN NORTHERN LINCOLN COUNTY AND ON THE NEVADA NATIONAL SECURITY SITE. * IMPACTS...GUSTY WINDS CAN CREATE HAZARDOUS DRIVING CONDITIONS DUE TO CROSSWINDS AND BLOWING DUST. TEMPORARY FENCES AND STRUCTURES MAY ALSO BE DAMAGED AND LOOSE OBJECTS DISPLACED. PRECAUTIONARY/PREPAREDNESS ACTIONS... USE CAUTION IF TRAVELING THROUGH THE AREA...PARTICULARLY WITH HIGH-PROFILE VEHICLES. SECURE ANY LOOSE OBJECTS OR TEMPORARY STRUCTURES. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Oct 28, 8:00 AM PDT, 6 hours 27 minutes earlier.
Area forecast discussion, Oct 28, 8:00 AM PDT, 6 hours 27 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 800 AM PDT FRI OCT 28 2016 .SYNOPSIS...An unsettled weekend is in store for the region as two systems move through, bringing chances of showers and gusty winds to much of the area. Temperatures will cool to near or slightly below average early next week before gradually warming to slightly above average by the end of the week. && .UPDATE...Several of the fast moving showers that developed in the CWA this morning were producing lightning. Although instability looks rather marginal at best based on lifted index progs and cape, jet dynamics and moderately steep lapse rates at mid levels appear to be causing enough lift for thunderstorm development. I updated to add isolated thunderstorms today everywhere showers were already mentioned. As expected, precipitation amounts so far have been on the light side with most sites that have received rain reporting one to four hundredths of an inch. The exception may be near the Sierra crest based on satellite, radar and web cams. && .AVIATION...For McCarran...CIGs will continue to lower this morning as a storm system approaches the area. Mainly light showers are expected around the terminal however an isolated thunderstorm in the vicinity of the airport is possible. Amended the TAF to include this possibility. Winds will begin to increase from the S or SSW this morning and may become gusty at times this afternoon. There is at least a chance for showers to affect the terminal this afternoon with CIGs briefly lowering to 5-8 kft in their vicinity. Conditions will rapidly improve near or after sunset tonight with southwest winds around 10 kts expected. Mountain obscurations are possible today. For the rest of southern Nevada...northwest Arizona...and southeast California...A storm system will move through the region today bringing lowered CIGs, areas of rain showers and isolated thunderstorms (primarily north of Interstate 40), and breezy south to southwest winds (10-20 kts with slightly higher gusts). CIGs may briefly approach MVFR this morning near KBIH. Mountain obscurations are likely with some mechanical turbulence possible through sunset. && .PREV DISCUSSION... 305 AM PDT FRI OCT 28 2016 .SHORT TERM...through Sunday night. An unsettled weekend is shaping up with the main events being showers and breezy conditions today and strong winds with more limited showers developing Sunday. Saturday looks to be fairly benign though remnant moisture from former Hurricane Seymour will be pulled across southern Nevada and surrounding areas leading to some potential for light precipitation late Saturday through Sunday. A closed low could be seen on satellite loops off the central California coast this morning, and substantial mid and high level moisture was streaming over the southwest states with help from former Hurricane Seymour which is now post-tropical and is now barely identifiable a few hundred miles west of the Baja Spur. The combination of low and mid level moisture with the low moving inland will lead to a southwest-northeast oriented band of precipitation traversing our forecast area primarily during the daylight hours today then tapering off over northwest Arizona this evening. The inherited forecast is generally supported by the latest models and changes were made to increase PoPs across Inyo County this morning and across the Spring Mountains and central Nye/Lincoln Counties today where numerous showers are expected. The rest of the zones across southern Nevada and the Mojave Desert region will see scattered showers as the precipitation band moves from west to east and some sites may end up with only a trace or no precipitation at all. So, will keep PoPs below 50 percent for Las Vegas and sites south and east of I-15. Also, as the upper low opens up and moves across central California and northern Nevada today, we will see a notable increase in southwest winds with gusts around 35 mph, especially over central Nye and Lincoln counties. Temperatures will be similar to those observed Thursday. As the upper low lifts away to the northeast this evening, attention will turn to the next Pacific low currently dropping out of the Gulf of Alaska. Light to moderate southwest flow will develop ahead of this system Saturday and residual moisture off the Baja coast will be drawn northward. Broad but weak upward forcing ahead of the approaching system should be able to generate some precipitation from this moisture...primarily across southeast California, the Spring Mountains and central Nye and Lincoln Counties late Saturday into early Sunday. However, amounts are expected to be quite light. The most noteworthy impact from the approaching trough Sunday will be widespread gusty winds and the potential for a strong downslope event for the southern Sierra and Owens Valley Sunday afternoon and early evening as the trough axis crosses the Sierra. Snow levels will also drop to around 7,000-8,000 feet over the Sierra Sunday but only light accumulations are possible on the eastern Slopes. Not planning to issued wind headlines for Sunday yet, but wind grids will indicate widespread gusts over 40 mph, especially over the southern Sierra and south central Nevada zones. Temperatures are not forecast to vary much Saturday and Sunday with highs holding a few degrees above normal. .LONG TERM...Monday through Friday. Run-to-run variability remains considerable beyond about Day 3 of the forecast, which renders very low confidence in the long term. Operational model simulations tonight look quite dissimilar to last night overall, and this clearly stems from the evolution of a series of vort maxes moving rapidly along the polar jet in the northern Pacific. As mentioned in last night's discussion, this model volatility is associated with the uncertainty surrounding ridge amplification in/near Alaska from a system well to the southwest of the Aleutian Islands at this time. Last night's simulations produced a high- amplitude ridge that was then quickly flattened and forced southeast into southern Canada via a strong vort lobe moving southward through northern Canada. Tonight's runs show completely different behavior. Instead, they show the ridge stalling in AK/adjacent western Canada followed by rapid retrogression in the polar latitudes. This precludes a much deeper southern-stream system from developing before reaching our area on Wednesday, keeping most if not all of the CWA dry during its passage. In fact, the GFS barely produces a deeper trough at all but instead develops a weak positively-tilted trough that becomes almost zonally elongated across the Intermountain West by the end of next week. The ECMWF produces a cutoff low near or just off the coast of northwest Mexico and shears the vorticity as it moves through our area. The CMC produces a deep cutoff near the Four Corners. The behavior of these solutions is tied to the strength of the Alaska ridging and its degree of retrogression thereafter, which will only be known in the next 24-48 hours. As such, it is likely poor model continuity will continue in the Monday-Friday period until the weekend. For now, decided a dry forecast with near-average temperatures was best for the entire period. Until details of any passing systems become pinned down once the evolution of the Alaska ridge is resolved, expect a low-confidence and potentially highly variable forecast for this period. && .SPOTTER INFORMATION STATEMENT...Two storm systems will affect the area through this weekend, which may produce significant precipitation in the Sierra and strong winds in the southern Great Basin and Inyo County on Sunday. Spotters should report significant weather according to standard operating procedures. && Update: Harrison Aviation: Salmen Short Term: Adair Long Term: Shafer For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
High Wind Watches in California, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.